Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 232, NWS Dodge City, KS

August 25, 2014Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2014, 5:12 PM MDT for Hamilton County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 5:12 PM MDT (23:12 UTC)
Expired
Aug 25, 2014, 6:00 PM MDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS53 KDDC 252312
SVRDDC
KSC075-260000-
/O.NEW.KDDC.SV.W.0232.140825T2312Z-140826T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM MDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 600 PM MDT

* AT 509 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES WEST OF SYRACUSE...OR 55 MILES WEST OF GARDEN
  CITY...AND MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3821 10205 3825 10205 3826 10204 3806 10174
      3792 10190 3794 10205 3820 10205
TIME...MOT...LOC 2311Z 126DEG 8KT 3802 10187
WIND...HAIL 60MPH 1.00IN

$$
3 follow-up statements
610 
WWUS53 KDDC 252324
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT MON AUG 25 2014

KSC075-260000-
/O.CON.KDDC.SV.W.0232.000000T0000Z-140826T0000Z/
HAMILTON KS-
524 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HAMILTON COUNTY UNTIL 600 PM MDT...

AT 520 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES 
NORTHWEST OF SYRACUSE...MOVING NORTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.


&&

LAT...LON 3821 10205 3825 10205 3826 10204 3806 10174
      3792 10190 3794 10205 3820 10205
TIME...MOT...LOC 2322Z 126DEG 8KT 3803 10190
WIND...HAIL 60MPH 1.00IN

$$
390 
WWUS53 KDDC 252339
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT MON AUG 25 2014

KSC075-260000-
/O.CON.KDDC.SV.W.0232.000000T0000Z-140826T0000Z/
HAMILTON KS-
539 PM MDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HAMILTON COUNTY UNTIL 600 PM MDT...

AT 538 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED 10 MILES EAST OF HOLLY...MOVING NORTHWEST AT 10 
MPH.

LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3821 10205 3825 10205 3826 10204 3806 10174
      3792 10190 3794 10205 3820 10205
TIME...MOT...LOC 2339Z 126DEG 8KT 3805 10194
WIND...HAIL 60MPH 1.00IN

$$
537 
WWUS53 KDDC 260000
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT MON AUG 25 2014

KSC075-260009-
/O.EXP.KDDC.SV.W.0232.000000T0000Z-140826T0000Z/
HAMILTON KS-
600 PM MDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 700 PM CDT/600 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BUT SMALL HAIL
AND WIND GUSTS AS HIGH AS 50 MPH ARE STILL POSSIBLE.

LAT...LON 3821 10205 3825 10205 3826 10204 3806 10174
      3792 10190 3794 10205 3820 10205
TIME...MOT...LOC 2359Z 126DEG 8KT 3808 10199

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:24 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 2:24 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT Mon Aug 25 2014

...Updated for long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 241 PM CDT MON AUG 25 2014

A COLD FRONT HAS SAGGED SOUTHWARD AND AUGMENTED BY EARLIER
CONVECTION WAS LOCATED BETWEEN GARDEN CITY AND HAYS. THIS BOUNDARY
IS FORECAST TO BE NEARLY STATIONARY INTO THIS EVENING. THE BOUNDARY
WILL SERVE AS A FOCUS FOR LATE AFTERNOON AND OVERNIGHT
THUNDERSTORMS. MODERATE INSTABILITY WITH CAPE FORECAST OF AROUND
2500 J/KG NEAR AND NORTH OF THIS FRONTAL BOUNDARY. COULD SEE SOME
STRONG OUTFLOW WINDS OF 50 MPH OR HIGHER AND SOME SMALL HAIL. A FEW
STORMS COULD APPROACH NEAR SEVERE LIMITS INTO THE EVENING. WEAK MID
LEVEL WIND FIELDS AND SHEAR SHOULD BE ENOUGH TO KEEP MOST STORMS
BELOW SEVERE LIMITS. THE BEST POTENTIAL FOR STORMS WILL BE GENERALLY
NORTH OF HIGHWAY 96 AND INTO THE I-70 CORRIDOR. ALSO SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL IN THOSE AREAS IF THUNDERSTORMS CAN TRAIN
OVER THE SAME AREAS. WILL KEEP SMALL POPS GOING SOUTH OF THE
BOUNDARY INTO THE OVERNIGHT PERIODS. SOUTHEAST WINDS WILL BECOME
LIGHT AND VARIABLE TOWARDS MORNING WITH OUTFLOWS CAUSING THE FRONT
TO SAG MORE SOUTH INTO SOUTHWEST KANSAS. OVERNIGHT LOWS WILL BE MILD
IN THE MID TO UPPER 60S. PARTS OF SOUTH CENTRAL KANSAS NEAR SAINT
JOHN TO COLDWATER AND EAST MAY NOT SEE ANY STORMS AND BE WARMER
OVERNIGHT AROUND 70.

FOR TUESDAY, WILL CONTINUE WITH 20 TO 30 PERCENT CHANCES FOR
THUNDERSTORMS, MAINLY IN THE AFTERNOON, GENERALLY WEST OF A LARNED
TO COLDWATER LINE. THUNDERSTORMS MAY AGAIN FORM WHERE ANY BOUNDARIES
ARE LEFT OVER. WEAKER INSTABILITY AND WIND FIELDS SHOULD PRECLUDE
SEVERE THUNDERSTORM CHANCES. WINDS WILL BE LIGHT AND VARIABLE THEN
BECOMING SOUTHEASTERLY 15 TO 20 MPH UNDER PARTLY CLOUDY SKIES. HIGHS
WILL BE COOLER WITH MOIST UPSLOPE FLOW AND RESIDUAL CLOUDINESS
MAINLY EAST OF DODGE CITY. HIGHS WILL RANGE FROM THE LOW TO MID 90S
WEST OF DODGE CITY TO THE MID AND UPPER 90S EAST.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 304 PM CDT MON AUG 25 2014

An upper level low over the western United States will slowly
progress eastward and pass across western Kansas by Friday. Ahead
of this feature, low level moisture will be plentiful and 700mb
temperatures will cool to around 10C. The best chance of the more
widespread and heavy rainfall through Wednesday will be along and
north of a stalled out frontal boundary across northern Kansas and
points northward from there where low to mid level moisture will be
plentiful. Mid level temperatures are progged to cool to around
10C through Wednesday across southwest Kansas so that isolated to
scattered thunderstorms are possible even south of the front. By
Thursday and Friday as the upper level system gets closer and mid
level temperatures drop further, the chance for widespread
thunderstorm activity will increase across southwestern Kansas,
along with cooler temperatures. High temperatures will still be in
the lower 90s on Wednesday, and then fall into the 80s by Thursday
and Friday as cloud cover and precipitation increase. The ECMWF is
slower to bring this system through western Kansas with the GFS
the most progressive. But it does appear that the significant
rainfall will be over by Friday night. A slow warming trend can be
expected thereafter as the mid level flow becomes more westerly
across the Rockies, with lee troughing becoming established.
Thunderstorm activity may increase again sometime early next week
as low level moisture surges north from the Gulf of Mexico along
the southern edge of the westerlies. But mid level temperatures
will once again become quite warm so that mid level capping may
suppress convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1222 PM CDT MON AUG 25 2014

A cold frontal boundary is forecast to be stalled out between KGCK
and KHYS into this evening with southeasterly winds, south of the
boundary and northeasterly winds 10-20kt north of the boundary.
Some thunderstorms may develop up near this boundary towards
01-03Z time frame in the KHYS area into the night. The frontal
boundary likely to sag south towards morning into the KGCK and
KDDC areas with light and variable winds. VFR conditions are
anticipated expect in thunderstorms. Some thunderstorms in the
KHYS area may produce strong outflow winds to 50kt and small hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  95  69  92 /  20  30  30  30
GCK  66  93  68  90 /  30  40  40  40
EHA  66  93  66  89 /  20  40  30  40
LBL  67  94  68  92 /  20  40  30  40
HYS  65  94  68  91 /  60  40  50  50
P28  72  99  73  96 /  20  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Finch
AVIATION...Kruse
Hazardous weather outlook, Aug 25, 3:00 AM MDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT MON AUG 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-260900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT MON AUG 25 2014 /300 AM MDT MON AUG 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN
KANSAS LATE THIS AFTERNOON. THUNDERSTORMS NORTH OF HIGHWAY 96
WILL INCREASE IN AREAL COVERAGE DURING THE OVERNIGHT PERIOD. A FEW
OF THESE STORMS NORTH OF HIGHWAY 96 WILL BE CAPABLE OF PRODUCING
PERIODS OF HEAVY RAINFALL. HAIL THE SIZE OF QUARTERS AND WIND
GUSTS OF 60 MPH WILL ALSO BE POSSIBLE, ESPECIALLY NORTH OF
INTERSTATE 70 EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON TUESDAY, MAINLY
ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS. AT THIS TIME THE
MAIN HAZARD APPEARS TO BE WIND GUSTS UP TO 50 MPH AND FREQUENT
LIGHTNING.

THE CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE THROUGH THE
REMAINDER OF THE WORK WEEK. A FEW STRONG STORMS MID TO LATE WEEK
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT NORTH OF HIGHWAY
96.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Aug 25, 1:54 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON AUG 25 2014

KSZ084-085-252030-
MORTON-STEVENS-
254 PM CDT MON AUG 25 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTH OF ROLLA...OR 38 MILES NORTHWEST
OF LIBERAL...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 10154 3730 10136 3716 10158 3730 10166
TIME...MOT...LOC 1955Z 232DEG 7KT 3727 10156

CARUSO
Special weather statement, Aug 25, 3:38 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT MON AUG 25 2014

KSZ062-063-252230-
FINNEY-KEARNY-
438 PM CDT MON AUG 25 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR FINNEY AND KEARNY COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKIN...OR 24 MILES WEST
OF GARDEN CITY...AND MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3824 10142 3820 10106 3788 10116 3795 10147
TIME...MOT...LOC 2138Z 200DEG 7KT 3801 10130

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:54 PM MDTSpecial Weather StatementDDCStevens36 min
Aug 25, 3:38 PM MDTSpecial Weather StatementDDCKearny52 min
Aug 25, 4:28 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny25 min
Aug 25, 4:45 PM MDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
Aug 25, 4:49 PM MDTAreal Flood WarningDDCMorton, Stevens5 hr
Aug 25, 5:16 PM MDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.